Kansas, 2017

Hail and Damaging Winds in Kansas, June 14 to 15, 2017

June 14 to 15, 2017 · NWS TOP · 17 events in 9 counties and zones

A complex of thunderstorms produced numerous large hail and damaging wind reports during the afternoon and evening hours of June 15.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A complex of thunderstorms produced numerous large hail and damaging wind reports during the afternoon and evening hours of June 15.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 14, 2:56 AM CST, 54 minutes earlier.

Area forecast discussion, Jun 14, 2:56 AM CST, 54 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
356 AM CDT Wed Jun 14 2017

.SHORT TERM...(Today and tonight)
Issued at 356 AM CDT Wed Jun 14 2017

Early this morning, a mid-level low was centered over North Dakota,
with a trough extending southward into western Kansas.  At the
surface, the center of low pressure was stretched across western
Kansas, with a cold front extending northward into central Nebraska,
providing the focus for ongoing thunderstorms early this morning.
With a strong 40-50kt 850mb jet in place over central to northeast
KS, isentropic lift was helping to support ongoing scattered showers
and elevated thunderstorms across the CWA.  Cannot rule out the
potential for some small hail from any isolated stronger storms that
develop.  Also, several locations across south central to central KS
have seen some brief strong downburst winds of 40-50kt on the back
edge of decaying showers and storms, so that threat will be
monitored through the morning hours.  The combination of overcast
skies and winds generally out of the south will result in morning
low temperatures only dropping into the low/mid 70s. Short-range
models show this early morning precipitation shifting predominantly
into northeast and east central KS by around sunrise and diminishing
through the mid/late morning hours. Several models show that as this
precipitation dissipates this morning, low clouds will develop in
its wake over much of northeast and east central KS through the
remainder of the morning before finally scattering out early this
afternoon. This low cloud deck should be shallow, still allowing
afternoon high temperatures to reach into the upper 80s to low 90s
from east to west.  However, this lingering cloud cover may impact
the thunderstorm potential for later today across eastern KS.

Models show the surface low and associated cold front advancing into
north central KS after sunrise this morning, with the cold front
bisecting the CWA by early afternoon.  A notable dryline will
accompany this frontal passage, with low 70 dewpoints looking to
remain in place through this afternoon roughly along and east of an
Emporia to Hiawatha line.  Locations along and east of this line
have the best chance for seeing some showers and thunderstorms
develop late this afternoon into this evening.  As the shallow low
clouds diminish early this afternoon, expect conditions to quickly
destabilize with steep lapse rates supporting MUCAPE values of 3000-
4000 J/kg. Within this region, models still note a very weak cap
present with fairly weak convergence, so the question becomes
whether or not storms can even initiate with these conditions
present.  HiRes ARW/NMM both show the potential for some scattered
storms to develop late afternoon through this evening, however the
HRRR/RAP keep conditions dry this afternoon with a few scattered
storms possibly developing in far east central KS by early/mid
evening.  If any storms are able to develop late this afternoon and
this evening, the main threats would be large hail and strong
downburst winds.

Overnight into Thursday morning, expect cloud cover to scatter out
from west to east.  The combination of clearing skies and light
southerly winds will allow low temperatures to drop into the
mid/upper 60s.

.LONG TERM...(Thursday through Tuesday)
Issued at 356 AM CDT Wed Jun 14 2017

Thunderstorm chances through Saturday night are the main forecast
challenge, with every afternoon and nighttime period bringing
thunderstorm potential.

Models continue to be in relatively good agreement into
the late week considering the overall weak synoptic forcing to take
place. A weak mid-level wave tracks west across western Kansas
Thursday as a warm nose pokes north ahead of it into central Kansas.
South to southeast low-level flow brings unstable air back into the
area with ML CAPE of near 5000 J/kg and little inhibition.
Thunderstorms are expected to form in this area and track east to
southeast across the area, perhaps as an organized MCS, through the
evening. Deep-layer shear will easily support supercells with the
wave likely helping to brings upscale growth into the evening. Low-
level flow also showing backed winds for a tornado concern at least
initially.

Zonal flow over the northern CONUS brings a weak shortwave into the
northern Plains Friday afternoon with a surface low pushing east
into central Nebraska in the afternoon. Instability should be able
to recover from overnight activity with high CAPE values again in
place with thunderstorm development anticipated to the north where
capping is also weaker. There remains a small chance for
something to form locally in weak convergence though anything more
than isolated activity seems unlikely. Storm motion and Corfidi
vectors suggest northern activity would likely impact at least
northeastern Kansas in the evening hours with CAPE still plentiful
for severe weather.

A stronger wave moves south and east around the western upper ridge
Saturday and Saturday night with cold front surging through. This
system brings the highest likelihood of widespread storm coverage in
these periods, with at least some risk for severe storms with again
rich CAPE in place. This frontal passage brings an end to precip
chances into early next week.

Temperatures should remain rather warm into Saturday with warm
sector back in place by Thursday afternoon and precip likely out of
the area during the morning and mid-afternoon periods. Apparent
temps will likely again peak around 100, but cooler/drier air
behind the front will be the rule Sunday into Tuesday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1130 PM CDT Tue Jun 13 2017

Showers and storms will continue to linger in the area through
the early morning hours along with low level wind shear. It
appears the precipitation coverage will be isolated to scattered
and the chances for thunder are relatively low. The models
continue to struggle with the potential for MVFR ceilings later
this morning. The uncertainty again will be the coverage and
duration of MVFR ceilings before lifting and scattering out. The
chances for storms in the evening seem to be trending lower than
previously expected.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Hennecke
LONG TERM...65
AVIATION...Sanders
Hazardous weather outlook, Jun 13, 10:45 PM CST, 5 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
1145 PM CDT Tue Jun 13 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-150445-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
1145 PM CDT Tue Jun 13 2017

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight.

There is a chance for showers and a few storms through late
morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Severe thunderstorms are possible for much of the area in the
afternoon and evening hours of Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Jun 13, 10:09 PM CST, 5 hours 41 minutes before
Special Weather Statement
National Weather Service Topeka KS
1109 PM CDT TUE JUN 13 2017

KSZ009>011-023-140515-
Pottawatomie-Nemaha-Washington-Marshall-
1109 PM CDT TUE JUN 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN POTTAWATOMIE...WESTERN
NEMAHA...EASTERN WASHINGTON AND MARSHALL COUNTIES UNTIL 1215 AM
CDT...

At 1108 PM CDT, Doppler Radar was tracking strong winds from
dissipating showers that could gust up to 55 mph. It is possible you
may hear no thunder and have little to no rain with these strong
winds.

Locations impacted include...
Marysville, Seneca, Washington, Blue Rapids, Blaine, Frankfort,
Onaga, Hanover, Waterville, Centralia, Linn, Axtell, Greenleaf,
Beattie, Barnes, Corning, Summerfield, Havensville, Vermillion and
Palmer.

A severe thunderstorm watch remains in effect until 100 AM CDT for
north central Kansas.

LAT...LON 4000 9602 3943 9604 3947 9658 3957 9656
      3957 9716 4000 9699
TIME...MOT...LOC 0408Z 203DEG 38KT 3996 9667

The radar

The Topeka radar (KTWX), 89 km away, was scanning. The volume nearest the first event began at 09:51 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Coffey

When
June 14, 3:50 AM CST to 3:51 AM CST
Where
Coffey County, 3.04 mi WNW of Sharpe
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
38.300, -95.730

Hail, Ottawa

When
June 15, 3:25 PM CST to 3:26 PM CST
Where
Ottawa County, 0.54 mi W of Culver
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.970, -97.760

Hail, Ottawa

When
June 15, 3:54 PM CST to 3:55 PM CST
Where
Ottawa County, 4.5 mi ENE of Ada
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.170, -97.820

Thunderstorm Wind, Ottawa

When
June 15, 4:15 PM CST to 4:16 PM CST
Where
Ottawa County, 0.88 mi SE of Niles
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.960, -97.460

Quarter size hail was also reported with the storm.

Thunderstorm Wind, Dickinson

When
June 15, 4:35 PM CST to 4:36 PM CST
Where
Dickinson County, 1.28 mi ESE of Carlton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.670, -97.260

Power was lost. The was also getting stronger.

Thunderstorm Wind, Clay

When
June 15, 4:50 PM CST to 4:51 PM CST
Where
Clay County, 1.6 mi E of Clay Center
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
39.380, -97.090

Thunderstorm Wind, Dickinson

When
June 15, 5:02 PM CST to 5:03 PM CST
Where
Dickinson County, 3.5 mi N of Hope
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.730, -97.080

Estimated wind gust report.

Thunderstorm Wind, Lyon

When
June 15, 5:02 PM CST to 5:03 PM CST
Where
Lyon County, 1.48 mi NNW of (Emp)emporia Muni Ar
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.350, -96.190

Tree limbs 3-4 inches in diameter were reported down.

Thunderstorm Wind, Pottawatomie

When
June 15, 6:00 PM CST to 6:01 PM CST
Where
Pottawatomie County, 0.69 mi S of Flush
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.290, -96.450

Estimated wind gust report.

Thunderstorm Wind, Lyon

When
June 15, 6:00 PM CST to 6:01 PM CST
Where
Lyon County, 8.11 mi SW of Olpe
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.200, -96.290

Spotter was confident that he received 60 MPH winds with the leading edge of the line.

Thunderstorm Wind, Lyon

When
June 15, 6:00 PM CST to 6:01 PM CST
Where
Lyon County, 1.77 mi WNW of Emporia
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.410, -96.210

Multiple trees were reported down. The sizes were unknown.

Hail, Washington

When
June 15, 6:03 PM CST to 6:04 PM CST
Where
Washington County, 1.74 mi ENE of Enosdale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.780, -97.140

Hail, Shawnee

When
June 15, 6:30 PM CST to 6:31 PM CST
Where
Shawnee County, 4.18 mi S of Valencia
Measured
1 in hail
Reported by
Public
Coordinates
39.010, -95.870

Very heavy rainfall and winds near 55 mph were also reported.

Thunderstorm Wind, Jefferson

When
June 15, 7:33 PM CST to 7:34 PM CST
Where
Jefferson County, 2.82 mi N of Oskaloosa
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.260, -95.310

Power lines were reported down approximately 4 miles north of Oskaloosa.

Thunderstorm Wind, Jefferson

When
June 15, 7:35 PM CST to 7:36 PM CST
Where
Jefferson County, 1.75 mi WSW of Mc Louth
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.190, -95.250

Tree was blocking the road near Mclouth. The size was unknown.

Thunderstorm Wind, Jefferson

When
June 15, 7:41 PM CST to 7:42 PM CST
Where
Jefferson County, 0.54 mi E of Mc Louth
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.200, -95.210

Tree fell on a home. The size was unknown.

Thunderstorm Wind, Jefferson

When
June 15, 7:41 PM CST to 7:42 PM CST
Where
Jefferson County, 0.87 mi SE of Mc Louth
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.190, -95.210

Power poles were reported down in the 300 block of east Lake Street in Mclouth.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 704716, 710390, 710394, 710396, 710399, 710400, 710405, 710412, 710407, 710408, 710410, 710411, 710413, 710414, 710415, 710416, 710417.